Texas, 2016

Damaging Winds in Texas, September 15, 2016

September 15, 2016 · NWS LUB · 2 events in 1 county or zone

Scattered thunderstorms developed for a second consecutive afternoon within a very moist and unstable environment. One of these storms was able to produce severe wind gusts in Hockley County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed for a second consecutive afternoon within a very moist and unstable environment. One of these storms was able to produce severe wind gusts in Hockley County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 15, 7:49 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 15, 7:49 PM CST, 1 hour 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
849 PM CDT THU SEP 15 2016

.UPDATE...
The earlier storm activity across the southern Rolling Plains
has faded away. Attention now turns to the west where scattered
t-storms across eastern New Mexico have been gradually congealing
into a loosely organized complex - indicated by an expanding and
cooling cloud shield in IR imagery - the leading cells of which
are just east of the state line. With the strengthening nocturnal
low-level jet and 1500 J/kg or so of MUCAPE across the forecast
area, we expect the storms to generally maintain their coverage
and intensity as they march eastward across our western counties,
approaching the I-27/highway 87 corridor between 11 pm and
midnight. Locally heavy rainfall will be the main threat with
these storms, but we could also see a localized hail and wind
threat early, transitioning to a wind threat as the storms move
farther east. PoPs through 06 UTC have been reconfigured...raised
across the west and lowered in the east.

&&

.PREV DISCUSSION... /issued 652 PM CDT THU SEP 15 2016/

AVIATION...
Convective outflow passing through KCDS at issuance time with
gusty southeast winds. Otherwise main concern this TAF cycle is
with potential MCS moving southeast out of NM late this evening
into early Fri morning. Most short term models support convection
impacting at least KLBB and KPVW around midnight. With additional
upper support and continued positive moisture transport from the
south went ahead and included mention of storms at all TAF sites.
Convective overturning expected to keep stratus development at bay
tonight but did include MVFR cigs with storms.

PREV DISCUSSION... /issued 259 PM CDT THU SEP 15 2016/

SHORT TERM...
Upper level low which has been responsible for the continued rain
opportunities will move only a couple hundred miles between this
evening and tomorrow as it makes its way across North Dakota. We
will be situated in an on again/off again kind of rain
environment. A ribbon of mid level vorticity is set to approach
the TX Panhandle early Friday morning to help drive the cold front
into the Panhandle. As has been the case with several fronts over
the last month, uncertainty on just how far the boundary will make
it will result in uncertainty on rain chances. Today's data seems
to indicate that the boundary will push into the southern
Panhandle before stalling. This will certainly assist with storm
development across our northern two zones. One could infer that
cold pool processes will help initiate convection further south.
In essence, the forecast remains largely unchanged though rain
chances this evening look as if they may be a bit more limited
than some models suggest. Accordingly, have bumped POPs down in
the first period and alloted increasing POPs over time.

LONG TERM...
Early this weekend will continue to carry good chances of rainfall
with a strong drying out later in the weekend into early next
week.

Friday and Saturday evenings look to see more round of
considerable thunderstorm development. This will primarily be due
to weak short waves moving overhead along with an upper level jet
streak near the area as well. A slow moving cold front will slide
south through the panhandle on Friday evening which may supplement
larger scale lift. Atmospheric moisture level will still be high
through Saturday further promoting heavy rainfall and possible
flooding. The cold front will likely stall out but remains
uncertain on where and may even be masked by residual boundaries
on Saturday. Southeasterly low level winds on Saturday will
encourage thunderstorm development off the higher terrain of New
Mexico drifting into the area during the evening and overnight.

Subsidence and upper level ridging will return late in the weekend
with a much more pronounced drying early next week. A trough
diving down the west coast this weekend will cut off and remain
nearly stationary off the coast of southern California due to
stronger ridging locally. This low will eventually lift out and
considerably weaken by the time it reaches West Texas mid week.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

24/33
Hazardous weather outlook, Sep 15, 4:11 AM CST, 17 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
511 AM CDT THU SEP 15 2016

TXZ021>044-161015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
511 AM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN AT TIMES COULD PRODUCE
FLOODING. SOME OF THESE STORMS MAY BRIEFLY TURN SEVERE WITH HAIL
TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A RISK FOR MINOR FLOODING WILL PERSIST FRIDAY AND SATURDAY FROM
SLOW MOVING THUNDERSTORMS. ADDITIONALLY, SUFFICIENT WIND SHEAR
AND INSTABILITY COULD SUPPORT A FEW SEVERE THUNDERSTORMS WITH
LARGE HAIL THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY.

In the hours before

Special weather statement, Sep 15, 4:51 PM CST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
551 PM CDT THU SEP 15 2016

TXZ044-152315-
STONEWALL TX-
551 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STONEWALL COUNTY UNTIL
615 PM CDT...

AT 551 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF PEACOCK...OR 11 MILES SOUTHWEST OF ASPERMONT...MOVING
EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASPERMONT AND SWENSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3314 10051 3328 10013 3296 10010 3296 10052
TIME...MOT...LOC 2251Z 251DEG 23KT 3307 10041

SC
Special weather statement, Sep 15, 5:05 PM CST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
605 PM CDT THU SEP 15 2016

TXZ043-152330-
KENT TX-
605 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KENT COUNTY UNTIL 630 PM
CDT...

AT 604 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF LAKE ALAN HENRY...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN KENT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3297 10102 3310 10100 3330 10052 3296 10052
TIME...MOT...LOC 2304Z 244DEG 16KT 3303 10087

SC
Special weather statement, Sep 15, 5:36 PM CST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
636 PM CDT THU SEP 15 2016

TXZ043-160000-
KENT TX-
636 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR KENT COUNTY UNTIL 700 PM CDT...

AT 635 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF CLAIREMONT...OR 10 MILES NORTHEAST OF LAKE ALAN
HENRY... MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 380 WEST OF CLAIREMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3297 10069 3297 10102 3338 10099 3333 10053
TIME...MOT...LOC 2335Z 198DEG 18KT 3313 10088

SC
Special weather statement, Sep 15, 6:00 PM CST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
700 PM CDT THU SEP 15 2016

TXZ043-160045-
KENT TX-
700 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KENT COUNTY UNTIL
745 PM CDT...

AT 700 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF CLAIREMONT...OR 14 MILES SOUTH OF SPUR...MOVING
NORTH AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHWEST KENT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3320 10099 3340 10097 3340 10064 3317 10078
TIME...MOT...LOC 0000Z 195DEG 16KT 3326 10087

SC
Special weather statement, Sep 15, 9:17 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1017 PM CDT THU SEP 15 2016

TXZ027>029-033>035-160400-
HALE TX-BAILEY TX-COCHRAN TX-LAMB TX-HOCKLEY TX-LUBBOCK TX-
1017 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN...SOUTHERN LAMB...
SOUTHERN BAILEY...WESTERN LUBBOCK...HOCKLEY AND SOUTHWESTERN HALE
COUNTIES UNTIL 1100 PM CDT...

AT 1015 PM CDT...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS LOCATED FROM NEAR LEVELLAND IN HOCKLEY COUNTY TO JUST
ENTERING COCHRAN COUNTY. THESE STORMS WERE MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LUBBOCK...LEVELLAND...LITTLEFIELD...HALE CENTER...MORTON...
WOLFFORTH...SHALLOWATER...SUNDOWN...ANTON...SUDAN...AMHERST...
COTTON CENTER...WHITHARRAL...MULESHOE WILDLIFE REFUGE...BULA...PEP...
ENOCHS AND SPADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3398 10304 3419 10183 3339 10199 3339 10306
TIME...MOT...LOC 0315Z 265DEG 24KT 3371 10227

The radar

The Lubbock radar (KLBB), 38 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hockley

When
September 15, 9:45 PM CST
Where
Hockley County, 6 mi SSW of Anton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.740, -102.210

A wind gust to 59 mph was measured at a Texas Tech University West Texas mesonet site near Anton.

Thunderstorm Wind, Hockley

When
September 15, 10:01 PM CST
Where
Hockley County, 6 mi NNW of Ropesville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.500, -102.190

A meteorologist with Texas Tech University estimated wind gusts to 60 mph. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651229, 651230.